Soooo constipated, atleast I think???

iVillage Member
Registered: 10-27-2006
Soooo constipated, atleast I think???
7
Wed, 06-16-2010 - 9:39pm

So here is the problem. For quite some time I had been getting these pains on my left side, stomach area, and I had no idea what it was. Figured it was gas or I was sitting wrong. Then about 3 or 4 months ago I noticed my bowel movements were becoming very irregular. Not that I was ever regular, but I'd atleast go maybe every other day, an that's pushing it. I suffered from constipation my entire childhood and it was horrendous. As I got older, it never really went away but it was manageable. Never had to take anything for it. During that time of the month was when I would actually have normal bowel movements because of the cramping (not sure how it related but it happened every time).


Well a few months back I noticed I was having a lot of trouble going. I was only going 1 time a week, if that. I had no urge to go to the bathroom either. When I did have a bowel movement, it took forever and then it was only a little bit and it was either small balls (sorry so detailed) or a bunch of balls packed together. Sometimes it was pale brown and once i've seen it almost gray looking. They are super hard too.


This has been going on for months. I've tried Philips Milk of Magnesia, which helped but not really. It gave me the rumbles in the tummy and I went a little bit but nothing major. I still feel like i'm bloated and not empty I guess I can say.


I don't know why this is occuring now. The only thing I can relate it to is change in daily habits. I work at home now and sit all day at the computer. I'm up all night, sleep most of the day.  Don't move around as much, but I will say I started working out more and drinking more water than  usual and upping my fiber, which I already ate a lot of, and it still didn't do anything. So, not sure if the job theory really works.


I want to say it's just contipation, but if nothing is working and it's lasting this long I can't help but feel it's more than that. I've read if you hold your bowel movements for too long you can start to lose the urge, which i'm worried about because I do that sometimes. When I do get an urge now, nothing happens. I feel it's there, but something is keepin it from coming out. So now i'm worried something is blocking it from coming out. I also read sometimes not enough fat in the diet can cause this too happen which would make some sense as I really don't eat good lately. I used to eat breakfast, small lunch, and dinner religiously, but now it's more like one serving of dinner and that is it. The thing is even when I was eating good, this was already starting to happen so i'm so confused as to what is going on.


Any thoughts???

iVillage Member
Registered: 08-07-2007
Thu, 06-17-2010 - 2:55pm

Have you tried using a stool softener?

iVillage Member
Registered: 10-27-2006
Thu, 06-17-2010 - 9:49pm

Well, I will say my fiber intake is decent. I'm the fruits and vege person in the house. Even eating a pear and grapes everyday didn't help. The milk of magnesia I say did help in that I could feel it working on the inside, but I don't feel like I "emptied" myself out. I will say I did have one soft bowel movement after taking it though. The other times there really wasn't much movement going on, just a lot of gas.


I've been wondering if it's lack of food itself. As I mentioned, with the change in schedule, I do not eat as much as I used to. I literally have one meal a day and that is in the evening and it's usually one serving of whatever I make and that is it. I always incorporate vege's and drink plenty of fluid. The other problem though is too much vege's have me feeling pretty bloated so not being able to have a bowel movement on top of being bloated isn't the best feeling.


I think you are right though, I do know I need to see a doctor I was just hoping it would subside and go back to normal but that does not look like it's going to happen. I do have Konsyl (?) which was prescribed to my BF, but i've hesitated in taking it because it is disgusting. Looks like I have no choice but to try it before I head to the doctors.

iVillage Member
Registered: 08-07-2007
Fri, 06-18-2010 - 9:57am

Veggies have a tendancy to bloat a lot of people.


If you're eating only one meal a day, you definitely should think about eating more often.

iVillage Member
Registered: 03-19-2003
Fri, 06-18-2010 - 1:48pm

I agree that it is probably time to see your doctor. It may just be a dietary thing, but it is better to know for sure.


You might find some of the information here to be helpful. http://www.ivillage.com/constipation/4-y-88749
http://www.ivillage.com/constipation-age-12-and-older/4-y-100582


Photobucket
iVillage Member
Registered: 06-18-2010
Fri, 06-18-2010 - 9:46pm

It is definately time to go to the doctors.

iVillage Member
Registered: 10-27-2006
Fri, 06-25-2010 - 5:41pm

Ok, so here is an update. I have been eating a little more lately. I try to fit in breakfast, even if it's a little late, but I make sure to eat and of course I still have my dinner. Lately i've been craving a lot of cereal so i've been digging into the Cheerios.

But here is the big one. For the past 2.5 weeks i've been on a new BC pill and this week have noticed a change in bowel movements. I've been going every other day. It has been a lot every time. Still slightly ball-shaped, but difference is it is softer and normal in color, and I get the urge to go and don't have to strain like before.

So, i've come to the conclusion that it was either A) lack of food, and/or B) my old BC pills (which I had suspicions about), and/or C) I did take some of the Konsyl (?) which is not prescription, but recommended to my bf by his Dr. so it was bought over-the-counter (kind of like metamucil).

So, glad to say i've gotten some relief and will continue to monitor my bowel movements. If I see it going back again though I will march myself into the doctors office. I have a huge feeling though the additional meal throughout the day and change in my pills played a big part.

iVillage Member
Registered: 03-19-2003
Sat, 06-26-2010 - 2:42am
Glad to hear that things are better. Medications can have a huge effect on the bowels.


Photobucket